La Pfizer rende noti i dettagli sul caso di epatotossicità: troppo complesso per deliberare. Gli studi dunque continuano con qualche emendamento: esclusione di isoniazide per i nuovi arruolati, più attenzione in generale alla funzione epatica ed interruzione di tutti i farmaci sperimentali ed epatotossici nei pazienti naive nel momento in cui si verifica un innalzamento significativo degli enzimi epatici.
COMUNICATO STAMPA DELLA PFIZER:
A case of liver toxicity in a patient receiving Pfizer’s experimental chemokine antagonist maraviroc could have been caused by a combination of up to four drugs with known hepatic toxicity, according to a presentation by Dr Howard Mayer at a workshop in HIV entry inhibitors on December 3rd. Safety monitors on the maraviroc study concluded that although a role for maraviroc could not be excluded in this case, the trial should continue with more stringent monitoring of liver function and greater caution in the management of patients with elevated liver enzymes.
The case was reported in a patient participating in a study of maraviroc in treatment-naïve patients, and is the first case of serious liver toxicity seen in over 1300 patients exposed to the Pfizer drug. Glaxo SmithKline recently halted development of its chemokine antagonist aplaviroc after a series of cases of severe liver toxicity emerged in patients receiving the drug. Pfizer had carried out detailed reviews of liver function in all patients exposed to maraviroc in July and September 2005, and had not identified any abnormalities.
Dr Mayer highlighted key findings from the recently reported case at the First International Workshop on Inhibiting HIV Entry in Bethesda, Maryland, on Saturday.
The patient was HIV and HCV seropositive, HCV RNA negative, with radiographic evidence of underlying hepatic steatosis at time of screening into study.
Seven weeks prior to study drug initiation, isoniazid (INH) and cotrimoxazole (trimethoprim-sulfamethoxazole) were started for primary prophylaxis of HIV-associated infections. Liver enzymes were reported as normal at this time.
During the seven week study screening period, the patient’s alanine aminotransferase (ALT) increased more than five-fold to three times the upper limit of normal (grade 2) with an elevated aspartate aminotransferase (AST). An elevation of liver enzymes of this magnitude is not unusual in patients after exposure to isoniazid.
After the seven week study screening period, the patient first began receiving study drugs that included maraviroc 300 mg once daily (blinded study drug) and zidovudine/lamivudine.
On day 5 of the regimen described, after having received four doses of maraviroc and zidovudine/lamivudine, the patient developed rash and fever. Maraviroc was discontinued after five doses of maraviroc 300 mg QD (1500 mg total).
On day 6, liver enzymes were documented to be significantly elevated (ALT 32 times upper limit of normal). Lopinavir/ritonavir was started in place of maraviroc. Parenteral acetaminophen (paracetamol) was also initiated at this time.
INH, lopinavir/ritonavir, zidovudine/lamivudine, cotrimoxazole, and parenteral acetaminophen were continued for several days after maraviroc was stopped (all discontinued by day 10).
A liver biopsy was performed on day 9. Preliminary review of the case by an independent expert hepatologist resulted in an assessment of severe drug induced hepatocellular injury with INH, co-trimoxazole, or the study drug possibly involved either singularly or in combination.
The patient’s liver enzymes continued to worsen resulting in placement on the liver transplant list on day 14.
The patient underwent liver transplantation on study day 16 and is clinically stable post transplant.
Upon review, the Data and Safety Monitoring Board concluded that the other medications administered during this episode appear more likely to be associated with the hepatotoxicity; however, they could not exclude that maraviroc had a role in this patient’s illness.
The DSMB recommended amendments to the ongoing phase 2b/3 protocols, all of which Pfizer is implementing, include:
The DSMB recommends no further changes to the maraviroc program at this time and will meet again as scheduled in January 2006.